It is absolutely natural for everybody to desire to look and feel their best. While some may be comfortable in their own skin even as they age, it is completely okay to take the help of dermal fillers to make the face look fuller and blur out certain self-perceived imperfections.
Amidst the great news that the most anticipated vaccines for COVID-19 are in distribution around the world, you may have seen reports of people having dermal fillers experiencing swelling after receiving Moderna’s vaccine.
What caused swelling for people with dermal fillers?
In December 2020, during a meeting of the Vaccines and Related Biological Products Advisory Committee, an FDA medical officer disclosed that 3 vaccine trial study participants—with a history of dermal fillers experienced localized swelling around pre-existing fillers after receiving the Moderna’s COVID-19 vaccine. However, it did not pose any danger, and all the cases resolved themselves after treatment with antihistamines or steroids.
Vaccines are taken to boost our natural immune responses; and an inflammation or swelling is part of that immune response of the body. Considering that dermal fillers are also a foreign material to the body, a temporary reaction is sometimes possible. The swelling described in connection to the Moderna vaccine appears to be very similar to the ones that occur due to viral and bacterial illnesses or after certain dental procedures as well as upon vaccinations like flu shots. But all these inflammation instances are temporary and treatable.
Is it safe to consider getting vaccinated?
Millions of people have safely received these vaccines that meet FDA’s rigorous scientific standards for safety, effectiveness, and manufacturing quality needed to support emergency use authorization. Considering only 3 trial participants out of 15,184 people were observed having this side effect after receiving the Moderna vaccine, it is still safe to get a COVID-19 vaccination as well as dermal fillers. To exercise precaution, it would be best to consider a gap of at least 2 weeks in between vaccination and getting any dermal fillers.
Most importantly, be advised that the risks from being infected with the COVID-19 virus are far greater than the risks from a reaction to a vaccine if the patient has a history of dermal fillers. You may also note that this side effect has not been observed with the Pfizer a COVID-19 vaccine to date.
And as a matter of fact, if you have or are planning to get any kind of dermal fillers, you should not be discouraged from receiving vaccines of any kind. Be it for COVID-19 or any type of routine vaccination. You can feel more assured by reading more about what other experts have to say about this rare side-effect.
Your safety is our priority! We at the office of Dr. Fisher encourage you to get the Covid-19 Vaccine, even if you already have or are planning to get Dermal fillers. The risk is rare, and one should certainly get vaccinated!